Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Grand Forks, ND

May 24, 2018Pennington County, Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2018, 8:54 PM CDT for Pennington County, Polk County, Red Lake County, Minnesota. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 8:54 PM CDT (01:54 UTC)
Expired
May 24, 2018, 9:45 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 72 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:55 PM CDTHAIL 0.52 Sw Crookston, MN
May 24, 9:04 PM CDTTSTM WND GST 752 N Crookston, MNSTEEL ROOFING WAS TORN BACK ALONG THE SOUTHEAST QUARTER OF A 60X80 STEEL CLAD POLESHED AT THE NORTHWEST EXPERIMENTAL STATION, NORTH OF THE CAMPUS OF THE UNIVERSITY OF MINNESOTA AT CROOKSTON. PEAK WINDS ESTIMATED FROM 75 TO 80 MPH. TIME ESTIMATED BASED ON RADAR
May 24, 9:05 PM CDTHAIL 1Crookston, MN
May 24, 9:41 PM CDTHAIL 12 E Crookston, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS53 KFGF 250154
SVRFGF
MNC113-119-125-250245-
/O.NEW.KFGF.SV.W.0003.180525T0154Z-180525T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
854 PM CDT THU MAY 24 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Western Red Lake County in northwestern Minnesota...
  Southwestern Polk County in northwestern Minnesota...
  Western Pennington County in northwestern Minnesota...

* Until 945 PM CDT.

* At 854 PM CDT, a severe thunderstorm was located over Crookston, or
  22 miles southeast of Grand Forks, moving northeast at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Harold around 900 PM CDT. 
  Crookston around 905 PM CDT. 
  Gentilly around 915 PM CDT. 
  Huot around 925 PM CDT. 
  Dorothy and Perault around 930 PM CDT. 

Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4762 9664 4775 9682 4816 9625 4796 9598
TIME...MOT...LOC 0154Z 227DEG 23KT 4775 9665 

HAIL...1.00IN
WIND...<50MPH
 
$$

Riddle
1 follow-up statement
832 
WWUS53 KFGF 250223
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
923 PM CDT THU MAY 24 2018

MNC119-250232-
/O.CAN.KFGF.SV.W.0003.000000T0000Z-180525T0245Z/
Polk MN-
923 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4782 9632 4792 9646 4816 9625 4799 9606
TIME...MOT...LOC 0222Z 224DEG 30KT 4791 9641 

$$

MNC113-125-250245-
/O.CON.KFGF.SV.W.0003.000000T0000Z-180525T0245Z/
Red Lake MN-Pennington MN-
923 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN RED LAKE AND WESTERN PENNINGTON COUNTIES...

At 922 PM CDT, a severe thunderstorm was located over Dorothy, or 17
miles southwest of Thief River Falls, moving northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...  
Dorothy...
Wylie...
Thief River Falls

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4782 9632 4792 9646 4816 9625 4799 9606
TIME...MOT...LOC 0222Z 224DEG 30KT 4791 9641 

HAIL...1.00IN
WIND...<50MPH
 
$$

Riddle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:07 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 24, 7:07 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
707 PM CDT Thu May 24 2018

.UPDATE...
Issued at 703 PM CDT Thu May 24 2018

500 mb low moving NE thru SW Manitoba at 00z with best forcing for
storms in Manitoba. Drier airmass still over much of eastern ND
and this is preventing much CU from getting going, the exception
is on eastern edge of deeper moisture on SE side of Manitoba upper
low, which has helped a few showers/tstorms go over far NW fcst
area Langdon/Cando but they have quickly moved into Canada. Also
far SE ND and WC MN where some deeper moisture via water vapor is
showing from E SD into SE ND/WC MN and this has allowed a few
storms to fire in this area. Weak bulk 0-6 km shear has meant they
are having a hard time growing, sustaining themselves. The mid RRV
around Grand Forks is in the limited cape region per mesoanalysis
with capes 500 j/kg so it may very hard pressed to get anything
going in the mid RRV. Will tone down chances a tad to mostly
isold/slight chc

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 337 PM CDT Thu May 24 2018

Negatively tilted trough over western ND and southwest MN will
transition along the International Border and east of our CWA
Friday morning, followed by another shortwave trough through
southern Manitoba Friday afternoon. There is already shower
development west of our CWA closer to the upper low center/cold
pool, but over our CWA there is is an axis of subsidence/dry slot
limiting potential over much of our area.

Forcing increases through the weekend, with approaching weak cold
front acting as focus for convergence/thunderstorm initiation
this afternoon/evening. Next moisture plume will transition back
over our CWA, and we should see destabilization ahead of cold
front as it shifts east. Some convective allowing models support
line of thunderstorms developing in our west after 23Z (6PM) and
transition eastward ahead of cold front. There are other models
showing much less coverage, and with current period of stability
it could limit potential if recovery doen't occur as advertised.
ML CAPE is still advertised to increase once again in ND to 1500
J/KG (or higher) range and while shear is marginal to weak this
would support strong to severe thunderstorm development.

Very warm/hot temperatures are expected again as westerly flow
transitions back over our CWA and WAA redevelops as surface low
pressure redevelops. Thunderstorm chances may remain in Canada,
but there is at least a weak precip signal in our far north as
shortwave passes over southern Manitoba, and a stalled
boundary/front lingers near the International Border. There could
be a narrow axis of instability along this frontal zone, so while
severe threat would be isolated, a few stronger storms can't be
ruled out.

.LONG TERM...(Friday night through Thursday)
Issued at 330 PM CDT Thu May 24 2018

Sat-Sun: Surface ridge moves over the region Saturday allowing hot
temperatures to develop both Saturday and Sunday. Hottest
temperatures into the mid 90s will reside in the lower Red River
Valley both afternoons. Clouds from low pressure lingering within
southwest Ontario will result in lower high temperatures into the
80s within far northwestern Minnesota on Saturday. There will be a
chance of overnight thunderstorms within southeastern North Dakota
as a nocturnal low level jet pushes better theta-e content within
South Dakota over a northward moving effective warm front.
Convection should dwindle Sunday morning allowing for dry conditions
through the majority of the day Sunday as well as strong
insolation/warming. While the effective warm front moves north, a
cold front also moves southward out of Canada. These two boundaries
meet and stall over the region to create additional thunderstorm
chances late Sunday lasting through the overnight hours.

Mon-Thu: Things get a little plugged up early next week with the
stalled front lingering over the region Memorial Day through
Tuesday. This will produce shower and thunderstorm chances both
days. Recent trends in guidance and markedly increased rain chances
for Memorial Day. Increased thicknesses over the region will also
keep temperatures warmer with Memorial Day highs still capable of
reaching into the 80s. Strength of thunderstorms will depend on how
much heating can be attained both days battling cloud debris.
Overnight convection remains possible Memorial Day and Tuesday
nights again attributed to nocturnal low level jet formation. Rain
chances are also linked to a surface low in western South Dakota
progged to move into the region along the stalled front. There are
still many questions regarding severe potential as better wind shear
comes in proximity with the surface low towards Tuesday, but may not
be fully understood until the day of or night before. Come
Wednesday, the surface low is expected to be northwest of the region
although rain chances remain on the back side of the low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 703 PM CDT Thu May 24 2018

VFR thru the pd...except near any storm this eve. Winds will shift
from a more southerly direction to a more westerly direction
overnight into Friday as a trough moves east.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...CJ
AVIATION...Riddle
Hazardous weather outlook, May 24, 3:56 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
356 PM CDT Thu May 24 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-252100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
356 PM CDT Thu May 24 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop over eastern North Dakota
late this afternoon and early this evening, then spread into
northwest Minnnesota this evening. A few severe thunderstorms will
be possible mainly between 5 PM and 10 PM CDT. Large hail to one
inch, and damaging winds to 60 mph would be the main threats.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible north of Highway 2 Friday afternoon
and evening, and again for southern locations Saturday and Sunday.
There is a better chance for showers and thunderstorms Monday.
Currently the threat for severe weather is low during these
periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 5 PM CDT today.

In the hours before

Special weather statement, May 24, 8:09 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
809 PM CDT THU MAY 24 2018

MNZ001-014-015-250145-
Red Lake MN-West Polk MN-East Polk MN-
809 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED LAKE AND
SOUTHEASTERN POLK COUNTIES UNTIL 845 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maple Bay, or 34 miles south of Thief River Falls, moving northeast
at 45 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Maple Bay around 810 PM CDT.
  Dugdale around 815 PM CDT.
  Mentor and Marcoux around 820 PM CDT.
  Erskine around 825 PM CDT.
  Terrebonne around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4751 9627 4758 9643 4788 9622 4778 9578
TIME...MOT...LOC 0108Z 219DEG 37KT 4761 9629

AM/DR
Local storm report, May 24, 8:24 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 SSW MENTOR            47.66N 96.17W
05/24/2018  M0.25 INCH       Polk               MN   COCORAHS

&&

DRIDDLE
Special weather statement, May 24, 8:33 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
833 PM CDT THU MAY 24 2018

MNZ013-014-250200-
Red Lake MN-Pennington MN-
833 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED LAKE AND SOUTHEASTERN
PENNINGTON COUNTIES UNTIL 900 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brooks, or 21 miles south of Thief River Falls, moving northeast at
45 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Oklee and Plummer around 840 PM CDT.
  Roland around 855 PM CDT.
  High Landing around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4794 9564 4794 9570 4790 9571 4785 9580
      4785 9583 4782 9584 4776 9595 4776 9599
      4784 9613 4812 9583 4799 9558 4797 9558
TIME...MOT...LOC 0133Z 223DEG 37KT 4782 9602

AM/DR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:09 PM CDTSpecial Weather StatementFGFRed Lake36 min
May 24, 8:33 PM CDTSpecial Weather StatementFGFRed Lake27 min
May 24, 8:42 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington, Red Lake48 min
May 24, 9:41 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake37 min
May 24, 9:50 PM CDTSpecial Weather StatementFGFMarshall, Pennington, Roseau55 min
May 24, 10:51 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater, Lake of the Woods54 min
May 24, 11:48 PM CDTSpecial Weather StatementFGFBeltrami, Lake of the Woods57 min
May 25, 12:41 AM CDTSpecial Weather StatementFGFBeltrami34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.